Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Does continuous intake of Ativan cause headaches and how can I discontinue the drug?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
good day Doctor, I have been on Ativan 1mg for about 3 years now...using it sporadically...lets say about 1 every 2 nights for a sleep aid. Lately, I have been thinking of easing up on it but will take it again on the4 2nd night if I have trouble sleeping. Lately, have been trying to avoid taking it and find that I have pretty bad headaches...trying to understand if this could be the cause. Was wondering if having used the ativan 1mg for those years may have cause to be concerned. I am a non drinking alcoholic for 27 years...and starting to be worried of this ativan. It doesnt seem to bother me much...especially that I only use it for a sleep urge to take more than that...1mg at night. If I were to stop it completly...what would be the side effects....could my headache be a symptom of me trying to cut back... Not panicking and not depressed at all... my Doctor just retired and not sure how I am to deal with all of this if I am trying to cut back...lets say 1mg every 2 the facts that it does make me sleep better...just wondering if I am making bad décisions in keeping the habit of taking it lets say every 2 nights. Thank you for your time Sincerly XXXX
Posted Mon, 23 Dec 2013 in General Health
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer: Taper the dose of Ativan very gradually as advised Detailed Answer: Hi Mr. XXXX, Thanks for your query. Firstly- in general- chronic difficulty in falling asleep and associated headache are symptoms suggestive of chronic anxiety and mental stress. Ativan blunts your anxiety/mental stress, with a consequent peaceful mind which promotes falling asleep. The day you skip ativan, you develop headache – a symptom of mental stress (called tension headache). Further, at times, patients are not aware of their mental stress and chronic anxiety: they consider the resultant symptoms as unrelated; perhaps, due to fatigue after a hard day’s work. Reducing the frequency of Ativan will NOT wean you off the drug. The best way to wean off ativan is to reduce the dose by 0.25mg every week. That is, take 0.75mg DAILY at night for one week; thereafter, 0.5mg at bedtime for a week; 0.25mg x 1 week  STOP. Tapering off the dose very slowly will NOT result in any side effects. Lastly, I would be happy if you do not have either headache or sleeplessness AFTER Ativan is stopped completely. However, if you re-develop sleeplessness and headaches, you would need a long-term treatment for subconscious anxiety and mental stress. In that event, please revert back to me so that I can suggest an effective prescription. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor